Dr. Keith Roach: More frequent, higher doses of NSAIDS carry greater risk of side effects
Dear Dr. Roach: I am a 44-year-old man with chronic headaches and migraines. Should I worry about the long-term effects of taking an NSAID (such as diclofenac) at least once a week?
Dear G.W.: Nonsteroidal anti-inflammatory drugs are among the most commonly taken classes of drugs in the world, with 17 million Americans alone taking them daily. Although these drugs are generally safe, any medication has the potential for side effects. Typically, the higher the dose and the more frequently it is taken, the increased risk of side effects. So, a once-a-week dose would be expected to have a low side effect risk.
Adverse effects from this class are among the most frequently seen in clinical medicine. Although they can affect multiple systems, let me briefly go over the side effects of NSAIDs on the GI tract, kidneys and heart.
NSAIDs might affect the stomach, and although we think of ulcers, stomach pain without ulcers is more common. Ulcers happen most often in people who take higher doses for long periods of time. A history of ulcers, older age and use of other medications (steroids, warfarin, antiplatelet drugs like clopidogrel, or Plavix) increase the risk of ulcers and bleeding. NSAIDs also might affect the small bowel and colon, causing bleeding and diarrhea, among other symptoms. Again, these are most common in high doses for extended periods.
NSAIDs can affect the kidneys, causing both acute and chronic kidney failure, but only in a few percent of people. Periodic blood and urine examination is appropriate for people who are on long-term NSAIDs.
The risk of heart disease among people who use NSAIDs regularly is increased, but in people without known heart disease, the risk is small — about one bad event, such as heart attack, stroke or episode of heart failure, per thousand people taking the medication for a year.
I would advise you that the risk of any of these side effects is unlikely in someone taking the drug only once a week, but people who take these drugs every day should know about the potential harms.
Dear Dr. Roach: I’m a healthy 50-year-old woman who recently had my gallbladder removed. What are the effects of not having one?
Dear I.T.: The function of the gallbladder is to store bile and release it when necessary after a meal. Bile is made by the liver and is needed for proper digestion, especially of fats. After gallbladder removal, usually because of gallstones, the liver takes over the job by storing bile in bile ducts, and releasing it at the right time, under the influence of hormones, such as cholecystokinin. After gallbladder surgery, most people have no problems with digestion, as their body gets used to the new status quo after a few weeks.
Cholecystectomy (“chole” is bile, “cyst” is for bladder in this context, and “ectomy” is removal) is the procedure to remove a gallbladder, and rarely, people who have had it can develop postcholecystectomy syndrome, which manifests as upper abdominal pain. There are several possible causes of this syndrome. Discovering it requires expert evaluation, most commonly by the surgeon, and it often involves CT scans and a special kind of MRI (MRCP) to evaluate the biliary tract. Retained stones in the bile ducts, leakage of bile and strictures (narrowings) in the bile ducts are the most common causes of PCS.
Email questions to ToYourGoodHealth@med.cornell.edu.